Tennessee, 2008

Flash Flooding and Hail in Tennessee, May 10 to 11, 2008

May 10 to 11, 2008 · NWS MEG · 12 events in 6 counties and zones

A stationary front moved north as a warm front during the day of May 10, 2008 as a strong upper level trough moved into the Midsouth. Behind the warm front, the atmosphere became very unstable which allowed numerous showers and thunderstorms to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$27,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A stationary front moved north as a warm front during the day of May 10, 2008 as a strong upper level trough moved into the Midsouth. Behind the warm front, the atmosphere became very unstable which allowed numerous showers and thunderstorms to develop. Some of the thunderstorms quickly became severe and produced large hail, damaging winds and flash flooding into the early morning hours of May 11th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 10, 2:10 PM CST, 4 hours 27 minutes earlier.

Area forecast discussion, May 10, 2:10 PM CST, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
310 PM CDT SAT MAY 10 2008

...SEVERE THUNDERSTORMS LIKELY ACROSS THE MID SOUTH TONIGHT...

.DISCUSSION...19Z SURFACE ANALYSIS PLACES A WARM FRONT FROM NEAR
COLUMBUS MISSISSIPPI BACK THROUGH PINE BLUFF ARKANSAS AND EXTENDING
BACK TO A 999 MB SURFACE LOW IN EASTERN OKLAHOMA. REGIONAL WSR-88D
RADAR TRENDS SHOW SHOWER AND THUNDERSTORM ACTIVITY OCCURRING ACROSS
OKLAHOMA AND WESTERN/NORTH CENTRAL ARKANSAS THUS FAR. CLOUD COVER
HAS DIMINISHED A BIT AND TEMPERATURES HAVE WARMED UP INTO THE
70S...ESPECIALLY SOUTH OF I-40 THIS AFTERNOON. MAIN CONCERNS IN THIS
FORECAST PACKAGE WILL FOCUS PRIMARILY ON SEVERE THUNDERSTORM
POTENTIAL TONIGHT AND WIND ADVISORY POTENTIAL FOR WINDS BEHIND THE
COLD FRONT LATER TONIGHT INTO SUNDAY.

TONIGHT...SPECIAL 18Z SOUNDINGS FROM KLZK AND KJAN HAVE INDICATED A
SUBSTANTIAL CAPPING INVERSION LOCATED AROUND 850 MB. AS A
RESULT...THE MID SOUTH HAS BEEN FREE OF ANY CONVECTION THUS FAR.
HOWEVER AS THE WARM FRONT BEGINS TO MOVE EAST LATE THIS AFTERNOON
INTO THE EARLY EVENING HOURS...SHOWERS AND THUNDERSTORMS WILL
DEVELOP RAPIDLY WITH SOME OF THE THUNDERSTORMS BECOMING SEVERE.
SOUTH OF THE WARM FRONT SURFACE BASED CAPE VALUES ARE BETWEEN 2500
TO 3000 J/KG WITH LI/S AROUND -9. IN ADDITION...THE ABOVE MENTIONED
CONVECTIVE PARAMETERS ALONG WITH STEEP 700-500 MB LAYER MID LEVEL
LAPSE RATES AT OR ABOVE 7 C/KM AND FAVORABLE WINDS ALOFT SUGGEST
LARGE HAIL AND DAMAGING WINDS ARE QUITE POSSIBLE FOR ANY
THUNDERSTORMS WHICH BECOME SEVERE. IN ADDITION...0-1 KM STORM
RELATIVE HELICITIES AROUND 350 M2/S2 SUGGEST A TORNADOES MAY BE
POSSIBLE...ESPECIALLY ACROSS NORTH MISSISSIPPI. AT THIS POINT THINK
THAT CONVECTION WILL BE MORE DISCRETE AT THE ONSET OF CONVECTION
FROM THE LATE AFTERNOON INTO THE EVENING HOURS WITH CONVECTION
EVENTUALLY CONGEALING INTO A LINE LATER TONIGHT AS THE COLD FRONT
MOVES THROUGH THE AREA. NAM/GFS INDICATE FRONT SHOULD CLEAR THE
ENTIRE AREA BY 12Z SUNDAY.

ANOTHER AREA OF POTENTIAL CONCERN IS WIND ADVISORY POTENTIAL BEHIND
THE FRONT LATE TONIGHT AND DURING THE DAY SUNDAY. BOUNDARY LAYER
WINDS AROUND 35 TO 40 KTS MAY MIX DOWN TO THE SURFACE IN RESPONSE TO
STRONG SUBSIDENCE BEHIND THE FRONT. EVENING SHIFT WILL CONTINUE TO
MONITOR TRENDS AND ISSUE A WIND ADVISORY IF CONDITIONS WARRANT.

BEYOND SUNDAY HIGH PRESSURE WILL REMAIN IN PLACE UNTIL ANOTHER COLD
FRONT APPROACHES THE AREA BY LATE TUESDAY AND MOVES THROUGH THE AREA
ON WEDNESDAY. LONG TERM MODELS (ECMWF/GFS) INDICATE THE FRONT MAY
TEMPORARILY GET HUNG UP ACROSS CENTRAL/SOUTHERN MISSISSIPPI TOWARDS
THE LATTER HALF OF THE PERIOD. AS A RESULT...EXPECTING CHANCES FOR
PRECIPITATION TUESDAY THROUGH THURSDAY NIGHT WITH HIGH PRESSURE
RETURNING FRIDAY.

CJC

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 10, 2:11 PM CST, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
311 PM CDT SAT MAY 10 2008

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-111130-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
311 PM CDT SAT MAY 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

A SIGNIFICANT SEVERE WEATHER OUTBREAK IS LIKELY ACROSS THE ENTIRE
MID SOUTH TONIGHT.

THERE IS A MODERATE RISK OF SEVERE WEATHER THIS AFTERNOON AND
TONIGHT ACROSS THE ENTIRE MID SOUTH.

A WARM FRONT WILL SURGE NORTHWARD INTO THE MID SOUTH TONIGHT
BRINGING A WARM...MOIST...AND UNSTABLE AIRMASS INTO THE REGION
AHEAD OF A STRONG COLD FRONT. SEVERE THUNDERSTORMS ARE EXPECTED TO
DEVELOP ACROSS THE MID SOUTH ALONG AND SOUTH OF THE WARM FRONT
TONIGHT. ANY SEVERE THUNDERSTORM THAT DEVELOPS WILL BE CAPABLE
OF PRODUCING DAMAGING WINDS...LARGE HAIL...AND TORNADOES. THERE IS
THE POTENTIAL FOR A FEW STRONG TORNADOES. AN ADDITIONAL LINE OF
SEVERE THUNDERSTORMS WILL LIKELY DEVELOP ALONG AND IMMEDIATELY IN
ADVANCE OF THE COLD FRONT AS IT MOVES ACROSS THE AREA LATER TONIGHT.

THE BEST TIME FRAME FOR SEVERE WEATHER WILL BE BETWEEN 4 PM CDT
THIS AFTERNOON AND MIDNIGHT TONIGHT WEST OF THE MISSISSIPPI RIVER
AND BETWEEN 5 PM CDT AND 4 AM CDT SUNDAY MORNING EAST OF THE
MISSISSIPPI RIVER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WIND ADVISORY MAY BE NEEDED ON SUNDAY AS NORTHWEST WINDS MAY GUST
UP TO 40 MPH.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS WILL BE NEEDED THIS AFTERNOON AND TONIGHT ACROSS THE
ENTIRE AREA.

SJM/CJC

In the hours before

Local storm report, May 10, 5:32 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
632 PM CDT SAT MAY 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             BONO                    35.91N 90.80W
05/10/2008  E0.75 INCH       CRAIGHEAD          AR   LAW ENFORCEMENT

            PENNY SIZE HAIL IN BONO.

0543 PM     HAIL             2 NNW CASH              35.83N 90.95W
05/10/2008  E1.00 INCH       CRAIGHEAD          AR   TRAINED SPOTTER

            QUARTER SIZE HAIL AT HIGHWAY 18 AND COUNTY ROAD 160 JUST
            NORTH OF CASH.

0550 PM     HAIL             JONESBORO               35.82N 90.69W
05/10/2008  E1.00 INCH       CRAIGHEAD          AR   LAW ENFORCEMENT

            QUARTER SIZE HAIL AT DAN AVENUE AND HIGHWAY 63 IN
            JONESBORO.

0553 PM     TORNADO          1 SW JONESBORO          35.81N 90.70W
05/10/2008                   CRAIGHEAD          AR   FIRE DEPT/RESCUE

            TORNADO AT GIBSON SWITCH JUST SOUTHWEST OF JONESBORO.
            REPORTED BY JONESBORO FIRE CHIEF. DEBRIS REPORTED AT THE
            SOUTH END OF JONESBORO NEAR LAWSON ROAD AND COUNTY ROAD
            425.

0556 PM     TSTM WND DMG     2 SW JONESBORO          35.80N 90.71W
05/10/2008                   CRAIGHEAD          AR   EMERGENCY MNGR

            TREES DOWN 24-36 INCHES IN DIAMETER AT WEAVER ROAD IN THE
            VALLEY VIEW COMMUNITY JUST SOUTHWEST OF JONESBORO.

0603 PM     TSTM WND DMG     JONESBORO               35.82N 90.69W
05/10/2008                   CRAIGHEAD          AR   EMERGENCY MNGR

            POWER LINES DOWN AT HIGHWAY 18 AND INDUSTRIAL ROAD IN
            EAST JONESBORO.

0606 PM     HAIL             2 W BAY                 35.74N 90.59W
05/10/2008  E1.00 INCH       CRAIGHEAD          AR   LAW ENFORCEMENT

            QUARTER SIZE HAIL AT HIGHWAY 158 JUST WEST OF COUNTY ROAD
            463.

0606 PM     TORNADO          2 W BAY                 35.74N 90.59W
05/10/2008                   CRAIGHEAD          AR   LAW ENFORCEMENT

            TORNADO AT HIGHWAY 158 JUST WEST OF COUNTY ROAD 463.

0612 PM     TORNADO          BAY                     35.74N 90.56W
05/10/2008                   CRAIGHEAD          AR   TRAINED SPOTTER

            TORNADO JUST OUTSIDE OF BAY WITH DEBRIS CLOUD...2 MILES

            EAST OF HIGHWAY 463. POWER LINES DOWN ON COUNTY ROAD 635.

0616 PM     HAIL             2 E BAY                 35.74N 90.52W
05/10/2008  E0.88 INCH       CRAIGHEAD          AR   TRAINED SPOTTER

            NICKEL SIZE HAIL ON COUNTY ROAD 690 JUST EAST OF BAY

0630 PM     HAIL             CARAWAY                 35.76N 90.33W
05/10/2008  E1.00 INCH       CRAIGHEAD          AR   PUBLIC

            QUARTER SIZE HAIL IN CARAWAY.

&&

JKT/CCD
Local storm report, May 10, 5:38 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
638 PM CDT SAT MAY 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             BONO                    35.91N 90.80W
05/10/2008  E0.75 INCH       CRAIGHEAD          AR   LAW ENFORCEMENT

            PENNY SIZE HAIL IN BONO.

0543 PM     HAIL             2 NNW CASH              35.83N 90.95W
05/10/2008  E1.00 INCH       CRAIGHEAD          AR   TRAINED SPOTTER

            QUARTER SIZE HAIL AT HIGHWAY 18 AND COUNTY ROAD 160 JUST
            NORTH OF CASH.

0550 PM     HAIL             JONESBORO               35.82N 90.69W
05/10/2008  E1.00 INCH       CRAIGHEAD          AR   LAW ENFORCEMENT

            QUARTER SIZE HAIL AT DAN AVENUE AND HIGHWAY 63 IN
            JONESBORO.

0553 PM     TORNADO          1 SW JONESBORO          35.81N 90.70W
05/10/2008                   CRAIGHEAD          AR   FIRE DEPT/RESCUE

            TORNADO AT GIBSON SWITCH JUST SOUTHWEST OF JONESBORO.
            REPORTED BY JONESBORO FIRE CHIEF. DEBRIS REPORTED AT THE
            SOUTH END OF JONESBORO NEAR LAWSON ROAD AND COUNTY ROAD
            425.

0556 PM     TSTM WND DMG     2 SW JONESBORO          35.80N 90.71W
05/10/2008                   CRAIGHEAD          AR   EMERGENCY MNGR

            TREES DOWN 24-36 INCHES IN DIAMETER AT WEAVER ROAD IN THE
            VALLEY VIEW COMMUNITY JUST SOUTHWEST OF JONESBORO.

0603 PM     TSTM WND DMG     JONESBORO               35.82N 90.69W
05/10/2008                   CRAIGHEAD          AR   EMERGENCY MNGR

            POWER LINES DOWN AT HIGHWAY 18 AND INDUSTRIAL ROAD IN
            EAST JONESBORO.

0606 PM     HAIL             2 W BAY                 35.74N 90.59W
05/10/2008  E1.00 INCH       CRAIGHEAD          AR   LAW ENFORCEMENT

            QUARTER SIZE HAIL AT HIGHWAY 158 JUST WEST OF COUNTY ROAD
            463.

0606 PM     TORNADO          2 W BAY                 35.74N 90.59W
05/10/2008                   CRAIGHEAD          AR   LAW ENFORCEMENT

            TORNADO AT HIGHWAY 158 JUST WEST OF COUNTY ROAD 463.

0612 PM     TORNADO          BAY                     35.74N 90.56W
05/10/2008                   CRAIGHEAD          AR   TRAINED SPOTTER

            TORNADO JUST OUTSIDE OF BAY WITH DEBRIS CLOUD...2 MILES

            EAST OF HIGHWAY 463. POWER LINES DOWN ON COUNTY ROAD 635.

0616 PM     HAIL             2 E BAY                 35.74N 90.52W
05/10/2008  E0.88 INCH       CRAIGHEAD          AR   TRAINED SPOTTER

            NICKEL SIZE HAIL ON COUNTY ROAD 690 JUST EAST OF BAY

0630 PM     HAIL             CARAWAY                 35.76N 90.33W
05/10/2008  E1.00 INCH       CRAIGHEAD          AR   PUBLIC

            QUARTER SIZE HAIL IN CARAWAY.

0633 PM     HAIL             5 S CARAWAY             35.69N 90.33W
05/10/2008  E1.00 INCH       POINSETT           AR   PUBLIC

            QUARTER HAIL IN RIVERVALE COMMUNITY

&&

JKT/CCD
Local storm report, May 10, 5:49 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
649 PM CDT SAT MAY 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             BONO                    35.91N 90.80W
05/10/2008  E0.75 INCH       CRAIGHEAD          AR   LAW ENFORCEMENT

            PENNY SIZE HAIL IN BONO.

0543 PM     HAIL             2 NNW CASH              35.83N 90.95W
05/10/2008  E1.00 INCH       CRAIGHEAD          AR   TRAINED SPOTTER

            QUARTER SIZE HAIL AT HIGHWAY 18 AND COUNTY ROAD 160 JUST
            NORTH OF CASH.

0550 PM     HAIL             JONESBORO               35.82N 90.69W
05/10/2008  E1.00 INCH       CRAIGHEAD          AR   LAW ENFORCEMENT

            QUARTER SIZE HAIL AT DAN AVENUE AND HIGHWAY 63 IN
            JONESBORO.

0553 PM     TORNADO          1 SW JONESBORO          35.81N 90.70W
05/10/2008                   CRAIGHEAD          AR   FIRE DEPT/RESCUE

            TORNADO AT GIBSON SWITCH JUST SOUTHWEST OF JONESBORO.
            REPORTED BY JONESBORO FIRE CHIEF. DEBRIS REPORTED AT THE
            SOUTH END OF JONESBORO NEAR LAWSON ROAD AND COUNTY ROAD
            425.

0556 PM     TSTM WND DMG     2 SW JONESBORO          35.80N 90.71W
05/10/2008                   CRAIGHEAD          AR   EMERGENCY MNGR

            TREES DOWN 24-36 INCHES IN DIAMETER AT WEAVER ROAD IN THE
            VALLEY VIEW COMMUNITY JUST SOUTHWEST OF JONESBORO.

0603 PM     TSTM WND DMG     JONESBORO               35.82N 90.69W
05/10/2008                   CRAIGHEAD          AR   EMERGENCY MNGR

            POWER LINES DOWN AT HIGHWAY 18 AND INDUSTRIAL ROAD IN
            EAST JONESBORO.

0606 PM     HAIL             2 W BAY                 35.74N 90.59W
05/10/2008  E1.00 INCH       CRAIGHEAD          AR   LAW ENFORCEMENT

            QUARTER SIZE HAIL AT HIGHWAY 158 JUST WEST OF COUNTY ROAD
            463.

0606 PM     TORNADO          2 W BAY                 35.74N 90.59W
05/10/2008                   CRAIGHEAD          AR   LAW ENFORCEMENT

            TORNADO AT HIGHWAY 158 JUST WEST OF COUNTY ROAD 463.

0612 PM     TORNADO          BAY                     35.74N 90.56W
05/10/2008                   CRAIGHEAD          AR   TRAINED SPOTTER

            TORNADO JUST OUTSIDE OF BAY WITH DEBRIS CLOUD...2 MILES

            EAST OF HIGHWAY 463. POWER LINES DOWN ON COUNTY ROAD 635.

0615 PM     TSTM WND DMG     1 SSE BAY               35.73N 90.55W
05/10/2008                   CRAIGHEAD          AR   TRAINED SPOTTER

            POWER LINES DOWN ON HIGHWAY 69.

0616 PM     HAIL             2 E BAY                 35.74N 90.52W
05/10/2008  E0.88 INCH       CRAIGHEAD          AR   TRAINED SPOTTER

            NICKEL SIZE HAIL ON COUNTY ROAD 690 JUST EAST OF BAY

0630 PM     HAIL             CARAWAY                 35.76N 90.33W
05/10/2008  E1.00 INCH       CRAIGHEAD          AR   PUBLIC

            QUARTER SIZE HAIL IN CARAWAY.

0633 PM     HAIL             5 S CARAWAY             35.69N 90.33W
05/10/2008  E1.00 INCH       POINSETT           AR   PUBLIC

            QUARTER HAIL IN RIVERVALE COMMUNITY

&&

JKT/CCD
Local storm report, May 10, 5:58 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
658 PM CDT SAT MAY 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             BONO                    35.91N 90.80W
05/10/2008  E0.75 INCH       CRAIGHEAD          AR   LAW ENFORCEMENT

            PENNY SIZE HAIL IN BONO.

0543 PM     HAIL             2 NNW CASH              35.83N 90.95W
05/10/2008  E1.00 INCH       CRAIGHEAD          AR   TRAINED SPOTTER

            QUARTER SIZE HAIL AT HIGHWAY 18 AND COUNTY ROAD 160 JUST
            NORTH OF CASH.

0550 PM     HAIL             JONESBORO               35.82N 90.69W
05/10/2008  E1.00 INCH       CRAIGHEAD          AR   LAW ENFORCEMENT

            QUARTER SIZE HAIL AT DAN AVENUE AND HIGHWAY 63 IN
            JONESBORO.

0553 PM     TORNADO          1 SW JONESBORO          35.81N 90.70W
05/10/2008                   CRAIGHEAD          AR   FIRE DEPT/RESCUE

            TORNADO AT GIBSON SWITCH JUST SOUTHWEST OF JONESBORO.
            REPORTED BY JONESBORO FIRE CHIEF. DEBRIS REPORTED AT THE
            SOUTH END OF JONESBORO NEAR LAWSON ROAD AND COUNTY ROAD
            425.

0556 PM     TSTM WND DMG     2 SW JONESBORO          35.80N 90.71W
05/10/2008                   CRAIGHEAD          AR   EMERGENCY MNGR

            TREES DOWN 24-36 INCHES IN DIAMETER AT WEAVER ROAD IN THE
            VALLEY VIEW COMMUNITY JUST SOUTHWEST OF JONESBORO.
            TELEPHONE AND UTILITY PLES ALSO DOWN ALONG COUNTY ROAD
            412...425...AND HIGHWAY 49.

0603 PM     TSTM WND DMG     JONESBORO               35.82N 90.69W
05/10/2008                   CRAIGHEAD          AR   EMERGENCY MNGR

            POWER LINES DOWN AT HIGHWAY 18 AND INDUSTRIAL ROAD IN
            EAST JONESBORO.

0605 PM     TSTM WND DMG     2 S JONESBORO           35.79N 90.69W
05/10/2008                   CRAIGHEAD          AR   EMERGENCY MNGR

            TWO FOOT DIAMETER TREE DOWN ACROSS HIGHWAY 1 SOUTH OF
            JONESBORO WITH POWER LINES DOWN.

0606 PM     HAIL             2 W BAY                 35.74N 90.59W
05/10/2008  E1.00 INCH       CRAIGHEAD          AR   LAW ENFORCEMENT

            QUARTER SIZE HAIL AT HIGHWAY 158 JUST WEST OF COUNTY ROAD
            463.

0606 PM     TORNADO          2 W BAY                 35.74N 90.59W
05/10/2008                   CRAIGHEAD          AR   LAW ENFORCEMENT

            TORNADO AT HIGHWAY 158 JUST WEST OF COUNTY ROAD 463.

0612 PM     TORNADO          BAY                     35.74N 90.56W
05/10/2008                   CRAIGHEAD          AR   TRAINED SPOTTER

            TORNADO JUST OUTSIDE OF BAY WITH DEBRIS CLOUD...2 MILES

            EAST OF HIGHWAY 463. POWER LINES DOWN ON COUNTY ROAD 635.

0615 PM     TSTM WND DMG     1 SSE BAY               35.73N 90.55W
05/10/2008                   CRAIGHEAD          AR   TRAINED SPOTTER

            POWER LINES DOWN ON HIGHWAY 69.

0616 PM     HAIL             2 E BAY                 35.74N 90.52W
05/10/2008  E0.88 INCH       CRAIGHEAD          AR   TRAINED SPOTTER

            NICKEL SIZE HAIL ON COUNTY ROAD 690 JUST EAST OF BAY

0619 PM     TSTM WND DMG     5 SE BAY                35.69N 90.50W
05/10/2008                   POINSETT           AR   TRAINED SPOTTER

            LARGE TREE ON HOUSE AND NUMEROUS FENCES DOWNED SOUTHEAST
            OF BAY.

0630 PM     HAIL             CARAWAY                 35.76N 90.33W
05/10/2008  E1.00 INCH       CRAIGHEAD          AR   PUBLIC

            QUARTER SIZE HAIL IN CARAWAY.

0633 PM     HAIL             5 S CARAWAY             35.69N 90.33W
05/10/2008  E1.00 INCH       POINSETT           AR   PUBLIC

            QUARTER HAIL IN RIVERVALE COMMUNITY

&&

JKT/CCD
Special weather statement, May 10, 6:06 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
706 PM CDT SAT MAY 10 2008

ARZ027-028-035-036-110030-
CROSS AR-MISSISSIPPI AR-CRITTENDEN AR-POINSETT AR-
706 PM CDT SAT MAY 10 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHWESTERN CRITTENDEN COUNTY IN EASTERN ARKANSAS...
  NORTHEASTERN CROSS COUNTY IN EASTERN ARKANSAS...
  SOUTHWESTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
  EASTERN POINSETT COUNTY IN EASTERN ARKANSAS...

A CLUSTER OF STRONG THUNDERSTORMS PRODUCING PEA TO DIME SIZE HAIL
AND 40 TO 50 MPH WINDS WAS LOCATED OVER TYRONZA AT 706 PM
CDT...MOVING EAST AT 40 MPH.

PEOPLE IN CRITTENDEN...CROSS...MISSISSIPPI AND POINSETT COUNTIES...
INCLUDING THE CITIES OF LEPANTO...MARKED TREE AND TYRONZA...SHOULD
MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN
EFFECT UNTIL 730 PM CDT.

.A TORNADO WATCH ALSO REMAINS IN EFFECT FOR THE ALERT AREA.
Local storm report, May 10, 6:09 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
709 PM CDT SAT MAY 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             BONO                    35.91N 90.80W
05/10/2008  E0.75 INCH       CRAIGHEAD          AR   LAW ENFORCEMENT

            PENNY SIZE HAIL IN BONO.

0543 PM     HAIL             2 NNW CASH              35.83N 90.95W
05/10/2008  E1.00 INCH       CRAIGHEAD          AR   TRAINED SPOTTER

            QUARTER SIZE HAIL AT HIGHWAY 18 AND COUNTY ROAD 160 JUST
            NORTH OF CASH.

0550 PM     HAIL             JONESBORO               35.82N 90.69W
05/10/2008  E1.00 INCH       CRAIGHEAD          AR   LAW ENFORCEMENT

            QUARTER SIZE HAIL AT DAN AVENUE AND HIGHWAY 63 IN
            JONESBORO.

0553 PM     TORNADO          1 SW JONESBORO          35.81N 90.70W
05/10/2008                   CRAIGHEAD          AR   FIRE DEPT/RESCUE

            TORNADO AT GIBSON SWITCH JUST SOUTHWEST OF JONESBORO.
            REPORTED BY JONESBORO FIRE CHIEF. DEBRIS REPORTED AT THE
            SOUTH END OF JONESBORO NEAR LAWSON ROAD AND COUNTY ROAD
            425.

0556 PM     TSTM WND DMG     2 SW JONESBORO          35.80N 90.71W
05/10/2008                   CRAIGHEAD          AR   EMERGENCY MNGR

            TREES DOWN 24-36 INCHES IN DIAMETER AT WEAVER ROAD IN THE
            VALLEY VIEW COMMUNITY JUST SOUTHWEST OF JONESBORO.
            TELEPHONE AND UTILITY PLES ALSO DOWN ALONG COUNTY ROAD
            412...425...AND HIGHWAY 49.

0603 PM     TSTM WND DMG     JONESBORO               35.82N 90.69W
05/10/2008                   CRAIGHEAD          AR   EMERGENCY MNGR

            POWER LINES DOWN AT HIGHWAY 18 AND INDUSTRIAL ROAD IN
            EAST JONESBORO.

0605 PM     TSTM WND DMG     2 S JONESBORO           35.79N 90.69W
05/10/2008                   CRAIGHEAD          AR   EMERGENCY MNGR

            TWO FOOT DIAMETER TREE DOWN ACROSS HIGHWAY 1 SOUTH OF
            JONESBORO WITH POWER LINES DOWN.

0606 PM     TORNADO          2 W BAY                 35.74N 90.59W
05/10/2008                   CRAIGHEAD          AR   LAW ENFORCEMENT

            TORNADO AT HIGHWAY 158 JUST WEST OF COUNTY ROAD 463.

0606 PM     HAIL             2 W BAY                 35.74N 90.59W
05/10/2008  E1.00 INCH       CRAIGHEAD          AR   LAW ENFORCEMENT

            QUARTER SIZE HAIL AT HIGHWAY 158 JUST WEST OF COUNTY ROAD
            463.

0612 PM     TORNADO          BAY                     35.74N 90.56W
05/10/2008                   CRAIGHEAD          AR   TRAINED SPOTTER

            TORNADO JUST OUTSIDE OF BAY WITH DEBRIS CLOUD...2 MILES

            EAST OF HIGHWAY 463. POWER LINES DOWN ON COUNTY ROAD 635.

0615 PM     TSTM WND DMG     1 SSE BAY               35.73N 90.55W
05/10/2008                   CRAIGHEAD          AR   TRAINED SPOTTER

            POWER LINES DOWN ON HIGHWAY 69.

0616 PM     HAIL             2 E BAY                 35.74N 90.52W
05/10/2008  E0.88 INCH       CRAIGHEAD          AR   TRAINED SPOTTER

            NICKEL SIZE HAIL ON COUNTY ROAD 690 JUST EAST OF BAY

0619 PM     TSTM WND DMG     5 SE BAY                35.69N 90.50W
05/10/2008                   POINSETT           AR   TRAINED SPOTTER

            LARGE TREE ON HOUSE AND NUMEROUS FENCES DOWNED SOUTHEAST
            OF BAY.

0630 PM     HAIL             CARAWAY                 35.76N 90.33W
05/10/2008  E1.00 INCH       CRAIGHEAD          AR   PUBLIC

            QUARTER SIZE HAIL IN CARAWAY.

0633 PM     HAIL             5 S CARAWAY             35.69N 90.33W
05/10/2008  E1.00 INCH       POINSETT           AR   PUBLIC

            QUARTER HAIL IN RIVERVALE COMMUNITY

0701 PM     HAIL             KEISER                  35.67N 90.09W
05/10/2008  E1.00 INCH       MISSISSIPPI        AR   TRAINED SPOTTER

            QUARTER SIZE HAIL IN KEISER.

0706 PM     HAIL             OSCEOLA                 35.70N 89.99W
05/10/2008  E1.75 INCH       MISSISSIPPI        AR   LAW ENFORCEMENT

            GOLFBALL SIZE HAIL NEAR OSCEOLA.

&&

JKT/CCD

The radar

The Memphis radar (KNQA), 31 km away, was scanning. The volume nearest the first event began at 00:37 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 4 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Lauderdale

When
May 10, 6:37 PM CST to 6:42 PM CST
Where
Lauderdale County, 1.03 mi ENE of Fulton
Measured
0.75 in hail
Property damage
$1,000
Reported by
Park/Forest Service
Coordinates
35.627, -89.864

Penny size hail fell in Fort Pillow State Park.

Thunderstorm Wind, Shelby

When
May 10, 7:00 PM CST to 7:05 PM CST
Where
Shelby County, 1.85 mi SW of Millington to 1.66 mi SW of Millington
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.330, -89.922

Wind gusts of 60 mph were reported at Highway 51 and Highway 385 near Millington.

Flash Flood, Fayette

When
May 10, 7:30 PM CST to May 11, 12:00 AM CST
Where
Fayette County, 1.07 mi NW of Griffen to 1.03 mi N of Somerville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.291, -89.513

Heavy rain produced flash flooding along Highways 194 and 222 in Fayette County.

Thunderstorm Wind, Shelby

When
May 10, 7:37 PM CST to 7:42 PM CST
Where
Shelby County, 0.95 mi SSW of Whitehaven to 2.22 mi SSE of (Mem)memphis Intl Ar
Measured
52 kt (60 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
35.007, -90.036

HAM radio operators reported 60 mph wind gusts near the intersection of Shelby Drive and Swinnea. Five power poles were snapped on Shelby Drive. A tree fell on a car on Cullenwood Avenue in Whitehaven and a person was injured.

Flash Flood, Shelby

When
May 10, 7:42 PM CST to 8:42 PM CST
Where
Shelby County, 2.34 mi SSE of White Station to 2.57 mi SSE of White Station
Cause
Heavy Rain
Reported by
State Official
Coordinates
35.087, -89.891

Heavy rain produced flash flooding at Interstate 240 and Highway 385.

Hail, Tipton

When
May 10, 7:45 PM CST to 7:50 PM CST
Where
Tipton County, 1 mi ESE of Mason
Measured
0.75 in hail
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
35.412, -89.535

Penny size hail fell along Highway 59 in Mason.

Hail, Shelby

When
May 10, 7:52 PM CST to 7:57 PM CST
Where
Shelby County, 3.37 mi ENE of Capleville
Measured
1 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
35.042, -89.867

Quarter size hail fell in the Hickory Hill area near Raines Road and Winchester Avenue.

Flash Flood, Tipton

When
May 10, 8:00 PM CST to 9:00 PM CST
Where
Tipton County, 0.97 mi ESE of Mason to 1.16 mi SE of Mason
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
35.415, -89.534

Heavy rain produced street flooding along Highway 70 and Highway 59. Six to eight inches of water covered the road.

Flash Flood, Shelby

When
May 10, 8:03 PM CST to 9:03 PM CST
Where
Shelby County, 2.18 mi NW of Germantown to 1.71 mi NW of Germantown
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
35.099, -89.851

Heavy rain produced flash flooding in East Memphis. Six to eight inches of water covered Poplar Avenue east of Massey Road.

Thunderstorm Wind, Fayette

When
May 10, 8:24 PM CST to 8:29 PM CST
Where
Fayette County, 1.36 mi SE of Moscow to 1.81 mi ESE of Moscow
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.057, -89.402

Straight line winds blew trees down at the intersection of Highway 57 and Highway 76 in Moscow.

Thunderstorm Wind, Hardeman

When
May 10, 8:40 PM CST to 8:45 PM CST
Where
Hardeman County, 4.88 mi E of Whiteville to 4.99 mi E of Whiteville
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
35.332, -89.063

Straight line winds blew three trees down near the intersection of Vildo Road and Highway 100.

Flash Flood, Haywood

When
May 10, 9:00 PM CST to May 11, 12:35 AM CST
Where
Haywood County, 1.82 mi WSW of Forked Deer to 1.49 mi S of St Peters
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.758, -89.429

Heavy rain flooded numerous roads around Haywood County.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2008Every state in 2008This day in weather historyWarnings in Tennessee, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 108980, 109930, 109959, 109960, 109962, 109966, 109967, 109971, 110163, 110169, 110176, 110185.